Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 83, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 1:18 PM CDT for Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 1:18 PM CDT (18:18 UTC)
- Expired
- May 22, 2008, 2:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:51 PM CDT | HAIL 0.75 | 4 Nnw Rosepine, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLCH 221819 SVRLCH LAC011-115-TXC351-221900- /O.NEW.KLCH.SV.W.0083.080522T1818Z-080522T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 118 PM CDT THU MAY 22 2008 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS... THIS INCLUDES BON WEIR... NORTHWESTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA... THIS INCLUDES MERRYVILLE... WESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA... THIS INCLUDES LEESVILLE... * UNTIL 200 PM CDT * AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF MERRYVILLE...AND MOVING NORTHEAST AT 23 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF NEW LLANO AND 6 MILES WEST OF LEESVILLE BY 200 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3129 9344 3116 9316 3057 9347 3066 9378 TIME...MOT...LOC 1818Z 205DEG 20KT 3090 9349 $$ SNAVELY
1 follow-up statement
000
WWUS54 KLCH 221839
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
138 PM CDT THU MAY 22 2008
LAC011-115-TXC351-221900-
/O.CON.KLCH.SV.W.0083.000000T0000Z-080522T1900Z/
VERNON LA-BEAUREGARD LA-NEWTON TX-
138 PM CDT THU MAY 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EAST CENTRAL NEWTON COUNTY...AND NORTH CENTRAL BEAUREGARD AND
WESTERN VERNON PARISHES...
AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR EVANS...OR ABOUT 10 MILES NORTHWEST OF
ROSEPINE...MOVING NORTHEAST AT 23 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3129 9344 3116 9317 3115 9316 3109 9320
3107 9321 3092 9330 3091 9330 3073 9340
3073 9373
TIME...MOT...LOC 1838Z 205DEG 20KT 3100 9343
$$
SNAVELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:15 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 22, 10:15 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1015 AM CDT THU MAY 22 2008 .DISCUSSION...REGIONAL 88DS SHOW SCATTERED RW/TRW ASSOCIATED WITH ADVANCING SHORTWAVE ABOUT TO MOVE INTO THE TX ZONES...WITH ADDITIONAL CONVECTION NOTED OVER THE COASTAL WATERS MAINLY WEST OF MARSH ISLAND. ADJUSTED POPS FOR THE REMAINDER OF TEH MORNING TO BETTER SUIT ONGOING TRENDS...WITH HIGHEST POPS ACROSS SE TX. CONTINUED INHERITED POPS FOR THE AFTERNOON WITH HIGHEST POPS OVER THE ERN 1/2 OF THE AREA AS THE SHORTWAVE CONTINUES TO MOVE E/NE ACROSS THE AREA. UPDATE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 421 AM CDT THU MAY 22 2008/ .DISCUSSION... CURRENT SFC ANALYSIS SHOWS RATHER LARGE AND DEEP (983MB) SFC LOW OVER THE TX/OK PANHANDLES...WHICH IS KEEPING WINDS UP WEST OF THE SABINE INTO TX...AND COASTAL WATERS. TEMPS ACROSS THE REGION ARE RATHER WARM...WITH SE TX BPT REMAINING IN THE UPPER 70S. ELSEWHERE...LOWER TO MID 70S PREVAIL. CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE APPROACHING TX COASTAL BEND UPPER LEVEL DISTURBANCE. THIS UPPER LEVEL SHORTWAVE TROF WILL INTERACT WITH MOISTURE AND A SURFACE TROUGH/WAVE FROM THE YUCATAN. THE GREATEST MOISTURE AND LIFT APPEARS TO BE OVER CENTRAL AND SOUTH CENTRAL LA AND POINTS EAST...WHERE THE INHERITED 50% LOOKS GOOD...GRADUALLY DECREASING TO 30% FOR SE TX. WITH THE INCREASED CLOUD COVER...LEFT HIGHS IN THE UPPER 80S OVER LA... APPROACHING 90S ACROSS THE INLAND SE TX LAKES REGION. AS THE DISTURBANCE LIFTS NE OF THE REGION THIS EVENING...POPS WILL DIMINISH GREATLY OVER SE TX/W LA...WITH 20% LEFT FOR CENTRAL AND SOUTH CENTRAL LA FOR EARLY EVENING LINGERING CONVECTION. LEFT A TAD GREATER POPS FOR FRI AS WELL ACROSS C AND SC LA FOR LINGERING MOISTURE INTERACTING WITH DAYTIME HEATING AND INSTABILITY. FOR THE REMAINDER OF THE FORECAST THIS WEEKEND AND EARLY NEXT WEEK...HIGH PRESSURE AT THE SFC AND ALOFT WILL SETTLE OVER THE REGION...AND REMAIN DUE TO AN EXPECTED OMEGA BLOCK FORMING. EXPECT ABOVE NORMAL TEMPS IN THE LOWER TO POSSIBLE MID 90S FOR AFTERNOON HIGHS...AND LOWER 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 4-5 DEGREES ABOVE NORMAL FOR LATE MAY. LEFT AT LEAST A SLIGHT CHANCE FOR AFTERNOON SHRA/TSRA EACH DAY THROUGH TUESDAY..AS IT APPEARS THAT SOME MOISTURE WILL BE AVAILABLE...AS WELL AS POSSIBLE SEA- BREEZE ACTION. BOTH THE GFS AND ECMWF BRING VERY DRY 1000-500MB AIR BEGINNING WED...WHICH WILL BASICALLY PUT A LID ON ANY TSRA OR EVEN SHRA DEVELOPMENT. THE LATEST 8-14 DAY OUTLOOK FROM THE CLIMATE PREDICTION CENTER CONTINUES THIS TREND RIGHT INTO THE FIRST FEW DAYS OF JUNE. DML AVIATION... MIFR CEILINGS ALREADY AFFECTING BPT/LCH SITES WITH THE APPROACH OF THE SHORTWAVE...WITH VCSH BEGINNING 12Z...AND VCTS BY THE AFTERNOON HOURS AT ALL SITES. DML/JT MARINE... SE WINDS 15-20KT WITH GRADUALLY INCREASING SEAS 4 TO 6 FEET WILL CONTINUE FOR MOST OF THE DAY...THUS SMALL CRAFT EXERCISE CAUTION HEADLINED. AS THE PRESSURE GRADIENT RELAXES A BIT BY FRI...SE WINDS WILL DIMINISH DOWN TO 10-15 KTS...AND SEAS 3-4 FT...THROUGH EARLY NEXT WEEK. A RATHER PERSISTENT WX PATTERN EXPECTED WITH ONLY ISOLATED LATE NIGHT/EARLY MORNING NOCTURNAL SHRA/TSRA EXPECTED. DML && .PRELIMINARY POINT TEMPS/POPS... KLCH 87 76 91 77 / 40 10 20 20 KBPT 87 76 91 75 / 40 10 20 10 KAEX 88 72 92 72 / 40 20 20 20 KLFT 88 72 90 74 / 50 20 30 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && 25
Hazardous weather outlook, May 22, 4:26 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 426 AM CDT THU MAY 22 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-231100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 426 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION. EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DML
In the hours before
Local storm report, May 22, 10:59 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1059 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND GST 18 SSE SABINE PASS 29.50N 93.78W
05/22/2008 E50 MPH GMZ450 LA PUBLIC
OFFSHORE RIG SABINE PASS 10 REPORTED WIND GUSTS OF 45 TO
50 MPH.
&&
JNUNNSpecial weather statement, May 22, 12:14 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1214 PM CDT THU MAY 22 2008 LAZ051-TXZ181-182-215-216-221815- CAMERON LA-NEWTON TX-JASPER TX-JEFFERSON TX-ORANGE TX- 1214 PM CDT THU MAY 22 2008 ..SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH..SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL 115 PM CDT... AT 1209 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER SABINE LAKE...OR ABOUT 4 MILES EAST OF PORT ARTHUR...MOVING NORTH AT 23 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BRIDGE CITY BY 1235 PM CDT WEST ORANGE BY 1245 PM CDT ORANGE BY 1250 PM CDT MAURICEVILLE BY 110 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 25
Local storm report, May 22, 1:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL JASPER 30.92N 94.00W
05/22/2008 E0.75 INCH JASPER TX LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED BY SHERIFFS OFFICE. OCCURRED IN
THE CITY OF JASPER, IN THE HOLMWOOD AREA.
&&
JNUNNThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:24 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 36 hr |
| May 22, 10:43 AM CDT | Special Marine Warning | LCH | 32 min | |
| May 22, 12:52 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 23 min |
| May 22, 1:59 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| May 22, 3:25 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 35 min |
| May 22, 5:01 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 3 hr |
| May 22, 5:22 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 38 min |
| May 22, 5:26 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 15 hr |
| May 22, 5:57 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 20 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 17 min |
| May 22, 12:12 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 63 min |
| May 22, 12:51 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Jefferson, Newton, Orange | 24 min |
| May 22, 1:43 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.